Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Free $ S\sp{3}$-actions on simply connected eight-manifolds

Author: Richard I. Resch
Journal: Proc. Amer. Math. Soc. 49 (1975), 461-468
MSC: Primary 57E25; Secondary 55F25
MathSciNet review: 0370633
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the canonical equivalence between free actions of a compact Lie group $ G$ and principal $ G$-bundles is used to apply the theory of fiber bundles to the problem of classifying free differentiable $ {S^3}$-actions. The orbit spaces that may occur are determined and a calculation of homotopy classes of maps from these spaces into the classifying space for principal $ {S^3}$-bundles is made with the aid of the Postnikov system for $ {S^4}$. The bundles corresponding to these classes of maps are then studied to prove that for each positive integer $ k$ there exist exactly three simply connected $ 8$-manifolds which admit free differentiable $ {S^3}$-actions and have second homology group free of rank $ k$, and that the action on each of these manifolds is unique. It is also proved that even if the second homology group of the $ 8$-manifold has torsion, it can admit at most one action.

References [Enhancements On Off] (What's this?)

  • [1] D. Barden, Simply connected five-manifolds, Ann. of Math. (2) 82 (1965), 365-385. MR 32 #1714. MR 0184241 (32:1714)
  • [2] A. Borel and F. Hirzebruch, Characteristic classes and homogeneous spaces. III, Amer. J. Math. 82 (1960), 491-504. MR 22 #11413. MR 0120664 (22:11413)
  • [3] R. Goldstein and L. Lininger, Actions on $ 2$-connected $ 6$-manifolds, Amer. J. Math. 91 (1969), 499-504. MR 39 #6350. MR 0245038 (39:6350)
  • [4] -, A classification of $ 6$-manifolds with free $ {S^1}$-actions, Proc. of the Second Conference on Compact Transformation Groups, Springer-Verlag, New York, 1973.
  • [5] I. M. James and J. H. C. Whitehead, The homotopy theory of sphere bundles over spheres. I, Proc. London Math. Soc. (3) 4 (1954), 196-218. MR 15, 892. MR 0061838 (15:892b)
  • [6] L. Lininger, $ {S^1}$-actions on $ 6$-manifolds, Topology 11 (1972), 73-78.
  • [7] R. Mosher and M. Tangora, Cohomology operations and applications in homotopy theory, Harper and Row, New York, 1968. MR 37 #2223. MR 0226634 (37:2223)
  • [8] N. E. Steenrod, The topology of fibre bundles, Princeton Math. Ser., vol. 14, Princeton Univ. Press, Princeton, N. J., 1951. MR 12, 522. MR 0039258 (12:522b)
  • [9] -, Cohomology operations, Lecture notes revised by D. Epstein, Ann. of Math. Studies, no. 50, Princeton Univ. Press, Princeton, N. J., 1962. MR 26 #3056. MR 0145525 (26:3056)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57E25, 55F25

Retrieve articles in all journals with MSC: 57E25, 55F25

Additional Information

Keywords: Free $ {S^3}$-action, principal $ {S^3}$-bundle, spin manifold, Postnikov system, second Stiefel-Whitney class, Sq$ ^{2}$
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society